Alert archive / Guam / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Guam

September 10, 2018

NWS Guam issued this flash flood warning at Sep 10, 2018, 4:18 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2018, 4:18 AM CDT (09:18 UTC)
Expired
Sep 10, 2018, 10:15 AM CDT
In force
6 hr
Issued by
NWS Guam
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

562 
WGMY50 PGUM 100921
FFWGUM
GUC010-101515-
/O.NEW.PGUM.FF.W.0009.180910T0921Z-180910T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tiyan GU
718 PM ChST Mon Sep 10 2018

The National Weather Service in Tiyan Guam has issued a

* Flash Flood Warning for...
  Guam 
  * Until 115 AM ChST.

* At 718 PM ChST, Doppler radar indicated heavy rain across the 
  warned area. 2 to 4 inches of rain have fallen. Flash flooding is 
  already occurring. Marine Corps Drive is impassable. Flash 
  flooding is also likely occurring in Merizo.

Additional rainfall amounts of 3 to 5 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1334 14464 1341 14465 1343 14463 1348 14476
      1352 14481 1364 14485 1365 14488 1360 14490
      1359 14495 1353 14494 1342 14478 1328 14476
      1323 14467

$$

Kleeschulte

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:07 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 10, 2:07 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
507 PM ChST Mon Sep 10 2018

.Marianas Synopsis...
Typhoon Mangkhut is moving through the Marianas with the eye about
to cross right over Rota at 445 PM. Winds have gusted to 58 mph at
the Guam airport, 82 mph on Saipan, and 75 mph on Rota.

&&

.Discussion...
Everything has happened as expected so far, with Mangkhut crossing
over Rota and tropical storm to typhoon conditions occurring in
the Marianas. Forecast has basically been unchanged, with only a
few adjustments to winds. Tuesday will see much i9mproved conditions,
but moist unstable air will linger through the week with isolated
thunderstorms through Friday.

&&

.Marine...
Seas have risen to 20+ feet, with max waves hitting 30 ft at the
Tanapag buoy. Surf will remain dangerous for a couple more days
after the typhoon.

&&

.Tropical systems...
Mangkhut had been slow to intensify earlier, with the eye forming
and re-forming on radar several times during the day. But in the
last hour it appears to be getting better-formed on radar, with
hundreds of lightning strikes indicated in the southern and eastern
eyewall in 5 minutes. The eye has passed closest approach to Tinian
and Saipan, is now hitting Rota directly, and will pass about
45 miles NNW of Guam around 8 PM.

&&

.Eastern Micronesia and Chuuk...
A surface trough runs southeastward from Typhoon Mangkhut located
near Rota thru a circulation (91W) near Majuro at 6.5N169E to beyond
the Date Line at 8N. A surface ridge and partly cloudy skies persist
over Pohnpei and Chuuk today. The circulation has become much better
organized today than yesterday even though models indicate it should
gradually weaken. For this forecast, the circulation is expected to
continue moving west-northwest this week. Showers will linger over
Majuro tonight thru Tuesday, move over Kosrae State tonight and
Tuesday, to Pohnpei Tuesday and Wednesday, and possibly to Chuuk
by Thursday and Friday.

&&

.Western Micronesia...
The Yap and Koror forecasts are now headlined for hazardous sea
conditions by Tuesday night. A monsoon trough extends northeastward
from a circulation north of Koror at 12N134E into Typhoon Mangkhut
currently near Rota. Models still indicate that as Mangkhut moves
west of the Marianas Tuesday across the Philippine Sea this week,
then the monsoon flow will increase dramatically over far Western
Micronesia. Shower coverage, winds and waves will increase for both
Yap and Koror on Tuesday and continue through Thursday. Improving
weather is expected for Yap and Koror by Friday or Saturday.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Typhoon Warning for GUZ001>004.

Marianas Waters...Typhoon Warning for PMZ151>154.

&&

Middlebrooke/Simpson/Kleeschulte

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:15 AM CDTAreal Flood AdvisoryGUM9 hr
Sep 10, 5:42 AM CDTFlash Flood WarningGUM5 hr
Sep 10, 3:52 PM CDTHurricane Local StatementGUM23 hr
Sep 10, 4:20 PM CDTSmall Craft AdvisoryGUM23 hr
Sep 10, 4:41 PM CDTHigh Surf AdvisoryGUM6 days

Nearby

Flash Flood Warnings in Guam, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.